MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 55840008570
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
Pre-op diagnosis: degenerative spinal disease and previous t11-pelvis fusion ((b)(6) 2015) procedure: revision pelvis screws to previous t11-pelvis fusion levels implanted: t11-pelvis it was reported that post-op, distal component of broken screws were too deep in pelvis to be removed.Movement was visible during surgery at s1/pelvis junction.The patient suffered from pain and hence a revision for the pelvic screws was done.Fragments of the product remained in the patient as distal component of broken screws could not be removed because they were too deep in pelvis to be removed without additional trauma to patient.
 
Additional Manufacturer Narrative
Image review: post-op images from t11 to iliac surgery shows fracture of the iliac and sacral screws bilaterally.There is a small l5-s1 interbody device with a paucity of bone graft at this level.The fracture of the iliac screw appears to be deep and difficult to remove, contributing factors include failure of fusion.Hardware placement and alignment appear satisfactory.Root cause: patient factors.
 
Additional Manufacturer Narrative
Product analysis: visual examination of the mas bone screw confirmed bone screw complete fracture at approximately ~8-9 threads from the base of the bone screw head.Optical examination did not identify material defect near the area of fracture origin, which could contribute to crack propagation.Microscopic examination of the fracture surface identified gently curving convex striations through the cross sectional area of the implant, which are indicative of cyclic fatigue until subsequent mechanical failure of the implant.Dimensional inspection of major and minor diameter confirms conformance to print specification.After visual, optical and dimensional inspection, no evidence was found that would suggest a defect in manufacturing or processing of the implant components.The above observations are consistent with cyclic fatigue.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6165676
Report Number1030489-2016-03392
Device Sequence Number16362924
Product Code NKB
UDI-Device Identifier00643169004450
UDI-Public00643169004450
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55840008570
Device Lot NumberH5176195
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2017
Initial Date Received by Manufacturer 11/21/2016
Supplement Date Received by ManufacturerNot provided
Not provided
03/14/2017
Initial Report FDA Received Date12/12/2016
Supplement Report FDA Received Date12/14/2016
03/16/2017
09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age70 YR
Patient Weight73